Tennessee, 2016Damaging Winds and Heavy Rain in Tennessee, July 3, 2016
July 3, 2016 · NWS OHX · 4 events in 2 counties and zones
Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on July 3. A few storms became strong to severe in White and Cumberland Counties, with some reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on July 3. A few storms became strong to severe in White and Cumberland Counties, with some reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 3, 2:03 PM CST, 42 minutes earlier.
Area forecast discussion, Jul 3, 2:03 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
303 PM CDT SUN JUL 3 2016
.DISCUSSION...
Temperatures have climbed into the upper 80s and low 90s across
Middle Tennessee this afternoon. Along with dew points in the low
70s, this has allowed CAPE values to increase to 1000-1250 J/KG.
With general weakness in the upper level pattern, scattered showers
have developed across the mid-state. As we move through the rest of
the afternoon and instability increases even more, expectations are
for many of these showers to turn into thunderstorms. While
widespread severe weather is not expected due to relatively warmer
temperatures aloft, steep low-level lapse and drier air above 700 mb
could help a few strong storms to develop across a majority of the
mid-state. Strong straight line winds are going to be the main
threat through the early evening hours. The main area we will have
to monitor this evening will be areas north of I-40 and west of I-65
(closer to the TN River) where slightly higher shear values will
reside due to the passage of a weak surface low to our NW. Again,
damaging straight line winds will be the main threat, but this
threat should be very limited in areal coverage.
Bad news for the fireworks enthusiasts out there. Independence Day
will bring more of the same. In fact, coverage of these showers and
thunderstorms will be higher and with the passage of another surface
low to our NW and the inclusion of some upper level support, we very
well could see some strong to severe thunderstorms develop by late
afternoon and evening. Areal coverage for strong/severe storms
should be limited to those counties along and north of I-40 where
damaging straight line winds will be the main threat, but PoPs will
be higher for all of Middle Tennessee on Monday. If there's any good
news to all of this, if the timing is right, forecast soundings are
showing cloud bases will be around 4000 feet tomorrow evening. If a
window of opportunity presents itself for those with the better
shot of precipitation, ceilings should be high enough for a good
show.
The rest of the week, while not defined by the passage of a front or
a synoptic boundary will be very summer-like. Temperatures in the
low to middle 90s each afternoon, dew points in the upper 60s and
low 70s and with general weakness in the upper level pattern, each
afternoon will offer the opportunity for scattered showers and
thunderstorms, with all of them having the potential to produce
strong winds.
&&
.AVIATION...
18Z TAF DISCUSSION.
Frontogenesis to take place to the north of middle TN during the
taf period. Thus, the widespread rainfall will be kept north.
However, 2 different slug of pva energy will effect the area. The
first of which will occur late this afternoon and into this
evening. The second will occur after sunrise on Monday. Will go
ahead and include vcnty in the taf for those 2 periods.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 75 92 74 89 74 / 30 50 60 40 30
Clarksville 74 88 72 88 73 / 60 70 70 30 30
Crossville 69 87 69 82 68 / 20 50 70 50 30
Columbia 74 92 73 88 73 / 20 40 60 50 30
Lawrenceburg 73 92 72 87 72 / 20 50 60 60 30
Waverly 75 89 73 87 74 / 50 60 70 40 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 3, 4:12 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
512 AM CDT SUN JUL 3 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
512 AM CDT SUN JUL 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF THUNDERSTORMS TODAY...A FEW OF WHICH MAY BE STRONG
WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE LIKELIHOOD FOR THUNDERSTORMS WILL INCREASE MONDAY AND MONDAY
NIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. A FEW
STORMS COULD BECOME SEVERE...ESPECIALLY MONDAY AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY ON MONDAY AND MONDAY
NIGHT.
19
Thunderstorm Wind, White
- When
- July 3, 2:45 PM CST
- Where
- White County, 0.87 mi NNW of Walling
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.812, -85.605
Two trees were blown down on Webbs Camp Road near Walling.
Thunderstorm Wind, White
- When
- July 3, 3:00 PM CST
- Where
- White County, 0.61 mi NW of Sparta
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.937, -85.476
One tree was blown down on Allen Drive and another tree was blown down on Highway 70 South in Sparta.
Thunderstorm Wind, Cumberland
- When
- July 3, 3:40 PM CST
- Where
- Cumberland County, Crossville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.950, -85.030
Several reports of trees down throughout the city of Crossville. In addition, an apartment complex suffered minor roof damage, a store had window damage, and a storage shed was blown across a street.
Heavy Rain, Cumberland
- When
- July 3, 3:53 PM CST
- Where
- Cumberland County, 0.25 mi NW of (Csv)crossville Mem
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 35.952, -85.084
Crossville Airport ASOS measured 1.07 inches of rain in just 24 minutes. 911 Call Center reported minor street flooding in Crossville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, July 3, 20161 death · $10,000 · EF1 · 10 events
- Tornado and Flash Flooding in Kentucky, July 3 to 4, 2016$447,000 · EF0 · 8 events
- Damaging Wind in Texas, July 3, 2016$550,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, July 3 to 4, 2016$150,000 · 1 in hail · 28 events
- Hail and Damaging Winds in North Dakota, July 3, 2016$275,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, July 3, 20164 injured · 1 event
- Hail and Damaging Winds in New Mexico, July 3, 2016$35,000 · 1.75 in hail · 6 events
- Damaging Winds in South Carolina, July 3, 2016$24,000 · 56 kt wind · 5 events
- Heat in Texas, July 3 to 7, 201621 events
- Heat in Louisiana, July 3 to 7, 201617 events
- Flash Flooding and Flooding in Missouri, July 3, 201611 events
- Flood and Hail in South Dakota, July 3, 20161.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634280, 649394, 634281, 634282.